CLINICAL RESEARCH STUDY
The Safety of Warfarin Therapy in the Nursing
Jerry H. Gurwitz, MD,
Terry S. Field, DSc,
Martha J. Radford, MD,
Leslie R. Harrold, MD, MPH,
Richard Becker, MD,
George Reed, PhD,
Kristin DeBellis, PharmD,
Jason Moldoff, BA,
Nancy Verzier, MSN, RN
Meyers Primary Care Institute, University of Massachusetts Medical School, Fallon Clinic Foundation, and Fallon Community Health
Plan, Worcester, Mass;
Division of Geriatric Medicine, University of Massachusetts Medical School, Worcester;
New York University
School of Medicine, New York;
Divisions of Hematology and Cardiology, Duke University School of Medicine, Durham, NC;
Qualidigm, Inc, Middletown, Conn.
PURPOSE: We examined the preventability of adverse warfarin-related events and potential adverse
warfarin-related events (“near misses”) in the nursing home setting.
METHODS: We performed a cohort study of all long-term care residents of 25 nursing homes (bed size
range, 90-360) in Connecticut during a 12-month observation period. The total number of residents in these
facilities ranged from 2946 to 3212 per quarter. There were 490 residents who received warfarin therapy.
Possible warfarin-related incidents were detected by quarterly retrospective review of nursing home
records by trained nurse abstractors. Each incident was independently classiﬁed by 2 physician-reviewers
to determine whether it constituted a warfarin-related event, its severity, and its preventability. The primary
outcome was an adverse warfarin-related event, deﬁned as an injury associated with the use of warfarin.
Potential adverse warfarin-related events were deﬁned as situations in which the international normalized
ratio (INR) was noted to be 4.5 or greater, an error in management was noted, but no injury occurred. We
also assessed time in speciﬁed INR ranges per nursing home resident day on warfarin.
RESULTS: Over the 12-month observation period, 720 adverse warfarin-related events and 253 potential
adverse warfarin-related events were identiﬁed. Of the adverse warfarin-related events, 625 (87%) were
characterized as minor, 82 (11%) were deemed serious, and 13 (2%) were life-threatening or fatal. Overall,
29% of the adverse warfarin-related events were judged to be preventable. Serious, life-threatening, or fatal
events occurred at a rate of 2.49 per 100 resident-months; 57% of these more severe events were
considered preventable. Errors resulting in preventable events occurred most often at the prescribing and
monitoring stages of warfarin management. The percentages of time in the less than 2, 2 to 3, and more
than 3 INR ranges were 36.5%, 49.6%, and 13.9%, respectively.
CONCLUSIONS: The use of warfarin in the nursing home setting presents substantial safety concerns for
patients. Adverse events associated with warfarin therapy are common and often preventable in the nursing
home setting. Prevention strategies should target the prescribing and monitoring stages of warfarin
management. © 2007 Elsevier Inc. All rights reserved.
Long-term care; Medication safety; Nursing homes; Oral anticoagulants; Warfarin
Concerns relating to the risks of anticoagulation therapy
with warfarin are intensiﬁed in the long-term care setting,
because elderly residents of nursing homes are among the
most frail patients in the geriatric population. Given that
more than 1.6 million Americans currently reside in nursing
homes and the prevalence of medical conditions for which
warfarin is indicated increases with advancing age, issues
surrounding the management of anticoagulation therapy in
Supported by a grant from the Agency for Healthcare Research and
Quality (PO1HS11534), Rockville, Maryland.
Requests for reprints should be addressed to Jerry H. Gurwitz, MD, Meyers
Primary Care Institute, 630 Plantation Street, Worcester, MA 01605.
E-mail address: firstname.lastname@example.org or jerry.gurwitz@
0002-9343/$ -see front matter © 2007 Elsevier Inc. All rights reserved.
The American Journal of Medicine (2007) 120, 539-544